Hail, Bexar
- When
- May 29, 3:46 PM CST
- Where
- Bexar County, 1.2 mi E of Camp Stanley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.650, -98.630
A thunderstorm produced penny size hail near Leon Springs.
An upper level shortwave trough generated thunderstorms in a very moist airmass. Some of these storms produced locally heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level shortwave trough generated thunderstorms in a very moist airmass. Some of these storms produced locally heavy rain that led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 29, 12:53 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 153 PM CDT Mon May 29 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Tuesday night) Issued at 152 PM CDT Mon May 29 2023 Synopsis/Mesoanalysis: Evident in GOES water vapor imagery, a weak area of shortwave troughing is crossing much of the Southern Plains early this afternoon. Latest RAP analyses place the axis of the mid- level troughing along a line extending northeast to southwest from approximately Frederick, OK to Abilene to Del Rio. Convective initiation is in progress along and immediately ahead of the advancing height falls, with deepening cumulus and radar echoes evident from San Saba County southwest into northern Kerr County. The current concentration of storms over this relatively small portion of South-Central Texas may be linked to the remains of an MCV that moved into the vicinity earlier this morning. Additional shower and thunderstorm development will materialize through the remainder of the afternoon hours. Activity will be favored over central portions of the area, where proximity to the slowly- advancing mid-level height falls will be greatest. Brief downpours and locally heavy rainfall will be the main concern in these storms, although an isolated strong to marginally severe thunderstorm with hail and gusty winds can't be ruled out. Storms will dissipate by the mid evening hours tonight. While an isolated shower/storm can't be ruled out along and east of US 77 tomorrow afternoon, the majority of South-Central Texas should remain dry beyond this evening. Rest Of Today: Expect showers and storms to continue to develop over Hill Country through the next couple hours. Scattered activity should progress east-southeast into portions of the I-35 Corridor and Coastal Plains through early evening, when storms should rapidly weaken as the boundary layer stabilizes. The main concern in any showers and storms will be locally heavy rainfall, minor flooding impacts, and cloud to ground lightning. While secondary to the aforementioned hazards, an isolated strong storm containing large hail and gusty winds can't be ruled out, especially over the Coastal Plains where bulk shear values are slightly higher. The Storm Prediction Center has introduced a marginal (level 1 out of 5) risk for severe thunderstorms in its latest day one outlook in light of this small potential. The Weather Prediction Center continues to carry a slight (level 2 out of 4) risk for excessive rainfall across the Coastal Plains, with a marginal (level 1 out of 4) risk in place across the rest of the region. Being Memorial Day afternoon, we caution those with outdoor plans to remain vigilant to changing weather conditions. Should a storm approach your area, seek safe shelter indoors until the storm passes. If you can hear thunder, you are close enough to a storm to be struck by lightning. Those planning to hit the roads are reminded to never attempt to drive through flooded roadways and low water crossings. Tuesday: Expect high temperatures near or slightly above normal. Readings should range from the mid to upper 80s across the east to the lower 90s along the Rio Grande. An isolated shower or thunderstorm can't be completely ruled out over the far east during the afternoon hours. Heavy rainfall and severe weather are not expected at this time. && .LONG TERM... (Wednesday through Monday) Issued at 152 PM CDT Mon May 29 2023 The beginning of the long-term forecast on Wednesday will begin dry as short-wave ridging moves into the area and remains in place through Thursday. Highs Wednesday and Thursday should top out in the upper 80s to lower 90s with lows in the upper 60s to near 70 degrees. Winds will remain out of the southeast with speeds generally 8-15 mph with slightly higher speeds on Thursday expected. The upper pattern will begin to shift by Thursday night as the sub- tropical jet begins to work back into the region. This should bring several disturbances back into the area beginning over the weekend. This will reintroduce PoPs back into the forecast with the weak lift in place beginning Friday in the Hill Country before spreading to the rest of the area on Saturday. As of now, Sunday has the higher chances of rain in the extended, but there are many model runs to go ahead of the upcoming weekend. Temperatures throughout the remainder of the long-term will remain near 90 for highs with lows in the upper 60s to near 70 degrees. && .AVIATION... (18Z TAFS) Issued at 1225 PM CDT Mon May 29 2023 Expect primarily VFR conditions through tonight at our TAF sites. The San Antonio sites and DRT have occasionally reported BKN cigs at MVFR levels over the last several hours, but have held off on any TEMPO groups in the 18Z update given satellite trends and continued rising bases through the afternoon hours. Anticipate scattered TSRA development by mid-afternoon along and west of Interstate 35, with CB possible in the vicinity of AUS, SAT, and SSF through the early evening hours. Have addressed this potential with a VCTS group given remaining uncertainties surrounding the precise locations and tracks of storms. Will continue to monitor trends and adjust this forecast if necessary. Quiet conditions will prevail from mid evening through tomorrow. MVFR/IFR cigs may develop closer to daybreak, which has been accounted for at the San Antonio terminals. Have held prevailing SCT between FL010 and FL020 at AUS and DRT given lower forecast confidence. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 67 89 68 90 / 20 10 0 0 Austin Bergstrom Intl Airport 65 88 65 89 / 20 10 0 0 New Braunfels Muni Airport 65 88 67 88 / 30 10 0 0 Burnet Muni Airport 64 87 66 88 / 20 0 0 0 Del Rio Intl Airport 70 92 71 92 / 10 0 0 0 Georgetown Muni Airport 65 88 65 89 / 20 10 0 0 Hondo Muni Airport 65 88 67 88 / 20 0 0 0 San Marcos Muni Airport 64 88 65 88 / 20 10 0 0 La Grange - Fayette Regional 67 87 66 88 / 20 20 0 0 San Antonio Intl Airport 66 88 68 88 / 30 10 0 0 Stinson Muni Airport 67 89 69 89 / 30 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Quigley Long-Term...29 Aviation...Quigley
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 604 AM CDT Mon May 29 2023 TXZ171>173-183>194-202>209-217>225-228-301115- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 604 AM CDT Mon May 29 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated to scattered showers and thunderstorms are forecast especially for the afternoon period. In addition to cloud to ground lightning, a few storms could produce heavy rainfall that could result in localized flooding. Those with outdoor activities planned for Memorial Day should pay close attention to the radar. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
310 PM CDT Mon May 29 2023
TXZ186-292100-
Kerr TX-
310 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of southeastern Kerr
County through 400 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ingram, or 7 miles west of Kerrville, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kerrville, Ingram, Cypress Creek, Camp Verde, Center Point,
Kerrville-Schreiner Park and Waltonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3010 9929 3010 9893 2986 9901 2996 9935
3009 9932
TIME...MOT...LOC 2010Z 278DEG 14KT 3004 9925
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BRADYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
319 PM CDT MON MAY 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 5 WNW FREDERICKSBURG 30.29N 98.96W
05/29/2023 E0.25 INCH GILLESPIE TX BROADCAST MEDIA
LOTS OF PEA SIZE HAIL AT HWY 290 AND CEDAR
HILLS DR WEST OF FREDERICKSBURG.
&&
BFSpecial Weather Statement
National Weather Service Austin/San Antonio TX
322 PM CDT Mon May 29 2023
TXZ171-172-186-188>190-292115-
Blanco TX-Gillespie TX-Kerr TX-Llano TX-Kendall TX-Burnet TX-
322 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of eastern Kerr, Blanco,
Gillespie, Llano, Kendall and Burnet Counties through 415 PM CDT...
At 320 PM CDT, Doppler radar was tracking scattered strong
thunderstorms across this region. Movement will be slow and erratic
with these storms.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kerrville, Boerne, Fredericksburg, Burnet, Marble Falls, Kingsland,
Llano, Comfort, Blanco, Bertram, Round Mountain, Buchanan Dam,
Gainesville, Fair Oaks Ranch, Granite Shoals, Horseshoe Bay, Johnson
City, Meadowlakes, Ingram and Hunt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3090 9783 3076 9798 3004 9830 2975 9864
2972 9878 2990 9918 2991 9939 3029 9940
3029 9930 3050 9931 3050 9896 3092 9896
3092 9842 3101 9846 3103 9791
TIME...MOT...LOC 2020Z 185DEG 6KT 3045 9899 3003 9884
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
419 PM CDT Mon May 29 2023
TXZ185>189-204>206-292215-
Comal TX-Bexar TX-Gillespie TX-Kerr TX-Medina TX-Real TX-Bandera TX-
Kendall TX-
419 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of northern Medina,
Bandera, Kerr, Gillespie, Kendall, northwestern Bexar, eastern Real
and western Comal Counties through 515 PM CDT...
At 418 PM CDT, Doppler radar was tracking strong thunderstorms
across this region. Movement is slow towards the south-southeast
with these storms but also could be erratic at times.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Antonio, Medina, Schertz, Kerrville, Universal City, Live Oak,
Boerne, Fredericksburg, Selma, Comfort, Bandera, Leakey, Tarpley,
Vanderpool, San Antonio Int Airport, Canyon Lake, Helotes, Fair Oaks
Ranch, Bulverde and Garden Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3050 9859 3014 9859 2994 9841 2995 9839
2961 9827 2959 9831 2955 9828 2952 9881
2962 9934 2963 9983 3029 9965 3029 9930
3050 9930
TIME...MOT...LOC 2118Z 344DEG 5KT 3034 9928 2984 9884
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
423 PM CDT Mon May 29 2023
TXZ171-172-292215-
Llano TX-Burnet TX-
423 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of Llano and Burnet
Counties through 515 PM CDT...
At 421 PM CDT, Doppler radar was tracking strong thunderstorms
across this region. Movement is slow towards the south-southeast
with these storms but also could be erratic at times.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burnet, Marble Falls, Kingsland, Llano, Bertram, Buchanan Dam,
Gainesville, Granite Shoals, Horseshoe Bay, Meadowlakes, Buchanan
Lake Village, Highland Haven, Castell, Field Creek, Inks Lake State
Park, Spicewood, Watson, Bluffton, Lake Victor and Baby Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3103 9791 3091 9783 3079 9796 3050 9812
3048 9812 3049 9810 3046 9810 3043 9813
3050 9840 3050 9896 3092 9896 3092 9845
3093 9841 3096 9845 3098 9844 3101 9846
3103 9844
TIME...MOT...LOC 2121Z 014DEG 9KT 3063 9828 3095 9918
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYSpecial Weather Statement
National Weather Service Austin/San Antonio TX
430 PM CDT Mon May 29 2023
TXZ208-209-223-292200-
Caldwell TX-Fayette TX-Gonzales TX-
430 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of southeastern
Caldwell, northeastern Gonzales and southwestern Fayette Counties
through 500 PM CDT...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gonzales, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gonzales, Waelder, Little New York, Thompsonville, Elm Grove, Colony,
Dilworth and Newtonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2942 9726 2944 9749 2979 9753 2978 9716
TIME...MOT...LOC 2130Z 181DEG 9KT 2954 9738
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BFThe Austin/San Antonio radar (KEWX), 58 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
8 flash flood, 1 hail. Local standard time, as filed.
A thunderstorm produced penny size hail near Leon Springs.
Thunderstorms produced heavy rain that led to flash flooding closing the intersection of Center Point Rd. and Bear Creek Rd. in south central Gillespie County.
Thunderstorms produced heavy rain that led to flash flooding. There was three feet of water over the road in the 300 block of Upper Cibolo Creek Rd. northwest of Boerne.
Thunderstorms produced heavy rain that led to flash flooding causing street flooding in the Olmos Park section of San Antonio.
Thunderstorms produced heavy rain that led to flash flooding closing Parkway Dr. at San Pedro Creek in northwestern San Antonio.
Thunderstorms produced heavy rain that led to flash flooding. The low water crossing at Sleepy Hollow Dr. and Sunburst Ln. at Olmos Creek in northwestern San Antonio was flooded.
Thunderstorms produced heavy rain that led to flash flooding. A car was stranded in flood water near the St. Mary's St. bridge over the San Antonio River in downtown San Antonio.
Thunderstorms produced heavy rain that led to flash flooding. Bexar Floods reported several low water crossings flooded in northwestern San Antonio.
Thunderstorms produced heavy rain that led to flash flooding. Bexar Floods reported flooding on Old Corpus Christi Rd. near Salado Creek in southern San Antonio.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102929, 1102932, 1102933, 1102934, 1102938, 1102946, 1102954, 1102956, 1102959.